Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

July 7, 2021Kosciusko County, LaGrange County, Indiana

NWS Northern Indiana issued this special weather statement at Jul 7, 2021, 5:29 PM EDT for Kosciusko County, LaGrange County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 5:29 PM EDT (21:29 UTC)
Expired
Jul 7, 2021, 6:00 PM EDT
In force
31 min
Issued by
NWS Northern Indiana

Counties Kosciusko County, IN, LaGrange County, IN

The radar

The Northern Indiana radar (KIWX), 3 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1092 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

199 
WWUS83 KIWX 072129
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
529 PM EDT Wed Jul 7 2021

INZ005-006-008-014-016-072200-
Lagrange-Noble-Kosciusko-Marshall-Elkhart-
529 PM EDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ELKHART...
WESTERN NOBLE...NORTHERN KOSCIUSKO...LAGRANGE AND EAST CENTRAL
MARSHALL COUNTIES...

At 529 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middlebury to Millersburg to near
Bourbon. Movement was east at 35 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Goshen, Warsaw, Nappanee, Winona Lake, Ligonier, Syracuse, Lagrange,
Middlebury, Bourbon, Milford, Topeka, North Webster, Pierceton,
Millersburg, New Paris, Benton, Locke, Scott, Shipshewana and Etna
Green.

This includes Interstate 80 in Indiana between mile markers 105 and
131.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4130 8558 4130 8565 4121 8565 4118 8567
      4117 8569 4134 8623 4154 8592 4176 8571
      4176 8522
TIME...MOT...LOC 2129Z 255DEG 30KT 4169 8563 4151 8568 4136 8605 

$$

HAIL...0.75IN
WIND...50MPH

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 7, 2:36 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 7, 2:36 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
236 PM EDT Wed Jul 7 2021

.SYNOPSIS...
Issued at 1247 AM EDT Wed Jul 7 2021

Chances for showers and showers and storms continue into tonight
though the chance for severe weather wanes this evening. Another
chance for showers and storms exists Thursday especially south of
US-24. Then, Friday represents a brief reprieve from the
unsettled weather before the rain chances return this weekend.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 229 PM EDT Wed Jul 7 2021

A low pressure system pushes from Illinois into Southern Michigan
this afternoon into tonight. Out in the warm sector where our area
resides, showers and storms are expected to pop up and boundaries
like outflow boundaries or convergent boundaries could serve as foci
for them. Effective shear most conducive to sustaining severe
thunderstorms appears to reside north of the Toll Road today, but 15-
25 kts of effective shear does look to reside across the area. This
combined with 1000 to 2000 J/kg MLCAPE will allow for a chance for
mainly pop-up showers and storms this afternoon. Should the area of
DCAPE between 800 and 1100 J/kg line with where thunderstorms form
that would be conducive to damaging wind gusts. Some moisture is
located in the low levels, but PWATs are around seasonably
average for this time of year. With all of this in mind, some
storms could become strong to severe where the ingredients line up
nicely, leaving damaging from wet microbursts and locally heavy
rain as the main threats, especially if training storms occur.

Weak mid level lapse rates, waning CAPE and minimal flow should
allow thunderstorms to dissipate a couple hours after sunset
tonight. The still-humid airmass will continue to keep lows in the
mid 60s to around 70 degrees, cooler near the lake.

The front continues moving into the area during the overnight hours
and effectively removes the chance for heavier showers and storms
closer to the lake for Thursday and keeps those areas cooler than
the last few days. High temps near the lake may struggle to reach 80
degrees where northwest winds bring the cooler air in. A trough
pinwheeling in behind the front will help to set off a few more
showers and storms on Thursday. The speed that the front makes it
through the area will help to determine where the storms form, but
feel south of US-24 has the greatest chance to see a thunderstorm.
1000-2000 J/kg SBCAPE resides in that area and there is some DCAPE
to work with as well. Similar moisture content resides in the
soundings to today so could see more wet microbursts forming in that
area. South of the front, expect high temperatures to be cooler than
today, but still warm reaching the low to possibly mid 80s.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 229 PM EDT Wed Jul 7 2021

Height rises Thursday night signal a change to drier weather for
Friday as high pressure comes in. Highs only reach the upper 70s to
around 80 degrees with the cooler air around. However, this reprieve
is brief and rain enters back into the forecast Friday night and
Saturday as a clipper-like system, accompanied by a following high
pressure system and attached to the left exit region of the upper
jet, moves in. Following this system, another system deepens over IA
and IL and tracks into south-central Canada by Monday afternoon.
Models continue to advertise only weak to modest CAPE during this
period likely limiting coverage and severity of thunderstorms.
Increased moisture flux and above normal PWATs along with times of a
moist column and large scale lift will contribute to moderate
rainfall totals. Even still, models contain lacking consistency on
the clipper storm's track and when the most rain falls across the
area, Saturday or Sunday.

After that system tracks into Canada, the front associated with that
system moves through Tuesday, though again, without instability and
a much drier atmospheric column, really only a stray shower is
possible. Will restrict PoPs on both Tues and Wed to 30 percent at
most.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 136 PM EDT Wed Jul 7 2021

Scattered convection is developing this afternoon and will
continue into the evening as weak ascent overspreads an
increasingly moist and unstable airmass. Brief gusty winds and
IFR/MVFR restrictions will be possible with any convection. A cold
front then works through or near KSBN by later tonight with low
stratus potentially building in. Some fog may also be possible at
both sites, but FWA ceilings should stay MVFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Steinwedel/Cobb

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 7, 4:49 PM EDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
449 PM EDT Wed Jul 7 2021

INZ005>009-016>018-MIZ079>081-OHZ001-002-004-005-015-016-024-025-
082100-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
449 PM EDT Wed Jul 7 2021

...SEVERE THUNDERSTORM WATCH 343 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-004-012>015-020-022>027-032>034-MIZ077-078-082100-
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Berrien-Cass MI-
449 PM EDT Wed Jul 7 2021 /349 PM CDT Wed Jul 7 2021/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Showers and thunderstorms may able to produce gusty winds, locally
heavy rain and dangerous lightning into this evening. However the
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-082100-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
449 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Showers and thunderstorms are expected to continue into this evening
producing locally heavy rain and dangerous lightning. However the
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A moderate swim risk is expected for Thursday and Friday with waves
between 2 and 4 feet as well as developing currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 4:45 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
445 PM EDT Wed Jul 7 2021

OHZ001-002-004-005-072130-
Henry-Defiance-Fulton-Williams-
445 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DEFIANCE...NORTHWESTERN
HENRY...WILLIAMS AND WESTERN FULTON COUNTIES...

At 445 PM EDT, a strong thunderstorm was located near Edgerton, or
near Bryan, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bryan, Archbold, Montpelier, Edgerton, West Unity, Stryker, Fayette,
Edon, Holiday City, Edgerton In Williams County, West Jefferson,
Pulaski, Farmer, Ney, Blakeslee, Evansport, Alvordton, Jewell, Zone
and Williams Center.

This includes Interstate 80 in Ohio between mile markers 9 and 28.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana.

&&

LAT...LON 4131 8426 4139 8476 4158 8478 4171 8431
      4171 8427
TIME...MOT...LOC 2045Z 267DEG 22KT 4149 8466

HAIL...0.25IN
WIND...50MPH

CM
Local storm report, Jul 7, 4:53 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLOOD            1 N THREE RIVERS        41.96N 85.63W
07/07/2021                   ST. JOSEPH         MI   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING.

&&

MCD
Special weather statement, Jul 7, 4:55 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
455 PM EDT Wed Jul 7 2021

INZ005-006-014-016-072130-
Lagrange-Kosciusko-Marshall-Elkhart-
455 PM EDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ELKHART...
NORTHWESTERN KOSCIUSKO...SOUTHWESTERN LAGRANGE AND NORTHERN MARSHALL
COUNTIES...

At 455 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wakarusa to near Nappanee to near
Plymouth. Movement was east at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Goshen, Plymouth, Nappanee, Syracuse, Bourbon, Wakarusa, Milford,
Millersburg, New Paris, Benton, Locke, Shipshewana, Honeyville, Twin
Lakes, Inwood, Hastings, Southwest, Foraker, Gravelton and Waterford
Mills.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana.

&&

LAT...LON 4144 8613 4148 8609 4148 8606 4150 8606
      4156 8600 4168 8552 4152 8563 4152 8566
      4148 8565 4146 8567 4127 8613 4131 8646
TIME...MOT...LOC 2055Z 260DEG 15KT 4151 8597 4142 8604 4130 8632

HAIL...0.25IN
WIND...50MPH

CM
Local storm report, Jul 7, 4:56 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
456 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     2 SE TUNKER             41.03N 85.54W
07/07/2021                   WHITLEY            IN   EMERGENCY MNGR

            REPORT OF A TREE DOWNED ON A POWER LINE
            ALONG S 250 W. SIZE AND HEALTH OF THE TREE
            UNKNOWN.

&&

MCD
Special weather statement, Jul 7, 4:57 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
457 PM EDT Wed Jul 7 2021

OHZ024-072145-
Van Wert-
457 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VAN WERT COUNTY...

At 457 PM EDT, a strong thunderstorm was located near Rockford, or 12
miles southwest of Van Wert, moving northeast at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Van Wert, Ohio City, Willshire, Venedocia, Elgin, Dull, Abanaka,
Jonestown, Monticello, Schumm and Glenmore.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana.

&&

LAT...LON 4073 8446 4073 8480 4077 8480 4093 8454
      4073 8440 4069 8440 4068 8446
TIME...MOT...LOC 2057Z 244DEG 16KT 4071 8471

HAIL...0.25
WIND...50MPH

CM
Special weather statement, Jul 7, 5:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
529 PM EDT Wed Jul 7 2021

INZ005-006-008-014-016-072200-
Lagrange-Noble-Kosciusko-Marshall-Elkhart-
529 PM EDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ELKHART...
WESTERN NOBLE...NORTHERN KOSCIUSKO...LAGRANGE AND EAST CENTRAL
MARSHALL COUNTIES...

At 529 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middlebury to Millersburg to near
Bourbon. Movement was east at 35 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Goshen, Warsaw, Nappanee, Winona Lake, Ligonier, Syracuse, Lagrange,
Middlebury, Bourbon, Milford, Topeka, North Webster, Pierceton,
Millersburg, New Paris, Benton, Locke, Scott, Shipshewana and Etna
Green.

This includes Interstate 80 in Indiana between mile markers 105 and
131.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4130 8558 4130 8565 4121 8565 4118 8567
      4117 8569 4134 8623 4154 8592 4176 8571
      4176 8522
TIME...MOT...LOC 2129Z 255DEG 30KT 4169 8563 4151 8568 4136 8605

HAIL...0.75IN
WIND...50MPH

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:18 PM EDTSpecial Weather StatementIWXAdams27 min
Jul 7, 12:40 PM EDTSpecial Weather StatementIWXJay50 min
Jul 7, 12:42 PM EDTSpecial Weather StatementIWXSteuben48 min
Jul 7, 1:10 PM EDTAreal Flood AdvisoryIWXDeKalb, LaGrange, Noble, Steuben3 hr
Jul 7, 2:23 PM EDTSpecial Weather StatementIWXLaPorte37 min
Jul 7, 3:00 PM EDTSpecial Weather StatementIWXLaGrange30 min
Jul 7, 3:09 PM EDTSpecial Weather StatementIWXNoble36 min
Jul 7, 3:18 PM EDTAreal Flood AdvisoryIWXElkhart, Kosciusko, LaGrange, Noble117 min
Jul 7, 3:43 PM EDTSpecial Weather StatementIWXMiami, Wabash32 min
Jul 7, 4:19 PM EDTSpecial Weather StatementIWXFulton26 min
Jul 7, 4:29 PM EDTSpecial Weather StatementIWXWhitley31 min
Jul 7, 4:30 PM EDTSpecial Weather StatementIWXElkhart45 min
Jul 7, 4:41 PM EDTSpecial Weather StatementIWXGrant, Huntington, Wells34 min
Jul 7, 4:43 PM EDTSpecial Weather StatementIWXMiami47 min
Jul 7, 4:55 PM EDTSpecial Weather StatementIWXMarshall35 min
Jul 7, 5:54 PM EDTSevere Thunderstorm WarningIWXAllen51 min
Jul 7, 6:10 PM EDTSpecial Weather StatementIWXNoble50 min
Jul 7, 6:13 PM EDTAreal Flood AdvisoryIWXElkhart, Kosciusko, Noble, Whitley3 hr
Jul 7, 6:54 PM EDTSpecial Weather StatementIWXStarke51 min
Jul 7, 7:26 PM EDTSevere Thunderstorm WarningIWXFulton, Marshall, Pulaski, Starke49 min
Jul 7, 7:56 PM EDTSpecial Weather StatementIWXFulton49 min
Jul 7, 1:28 PM EDTSpecial Weather StatementIWXAllen47 min
Jul 7, 1:41 PM EDTSpecial Weather StatementIWXVan Wert34 min
Jul 7, 2:11 PM EDTSpecial Weather StatementIWXPutnam34 min
Jul 7, 2:15 PM EDTAreal Flood AdvisoryIWXAllen, Putnam, Van Wert2 hr
Jul 7, 2:33 PM EDTSpecial Weather StatementIWXHenry27 min
Jul 7, 2:43 PM EDTSevere Thunderstorm WarningIWXHenry, Putnam17 min
Jul 7, 4:45 PM EDTSpecial Weather StatementIWXWilliams45 min
Jul 7, 4:53 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Williams52 min
Jul 7, 4:57 PM EDTSpecial Weather StatementIWXVan Wert48 min
Jul 7, 5:34 PM EDTSpecial Weather StatementIWXPaulding, Van Wert41 min
Jul 7, 6:26 PM EDTAreal Flood AdvisoryIWXDefiance, Fulton, Henry, Paulding, Williams3 hr
Jul 7, 6:39 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry22 min
Jul 7, 1:15 PM EDTSpecial Weather StatementIWXHillsdale30 min
Jul 7, 1:49 PM EDTSpecial Weather StatementIWXBerrien26 min
Jul 7, 2:31 PM EDTSevere Thunderstorm WarningIWXBerrien32 min
Jul 7, 3:02 PM EDTSpecial Weather StatementIWXCass43 min
Jul 7, 3:27 PM EDTSpecial Weather StatementIWXSaint Joseph33 min
Jul 7, 3:57 PM EDTSpecial Weather StatementIWXSaint Joseph33 min
Jul 7, 4:16 PM EDTAreal Flood AdvisoryIWXBranch, Cass, Saint Joseph3 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.